News

Too Many Painkillers Can Cause Death

There are lots of cases when people go to the hospital because of various pains, only to receive a very high amount of pain pills. That was the case of Mable Mosley who went in 2008 with her husband to the hospital because she suffered of neck and shoulder pain. On a scale of 1 to 10, the pain she experienced was 8.

The effects of too many painkillers

The doctor prescribed her three types of pain medicines: Toradol, Dilaudid, and morphine sulfate. Her pain went away, but the same day she was admitted to the hospital and her doctor prescribed her a 50-microgram Duragesic fentanyl patch which is a very powerful narcotic that absorbs in the body through the skin.  The following day she received a 75 microgram dose, and then the following day a 100 microgram dose. In the last day, besides the 100 microgram dose she also received Neurontin, which is a very powerful nonnarcotic drug. Her husband Alvie, stated that she received too many drugs, as the pain was less severe after the first dose of medication.

Mable died in the hospital, after on the third day she stopped breathing. Alvie is convinced that the reason why his wife died is because the doctors gave her too many pain pills. He sued the hospital and the doctors who treated her. It seems that this practice of easily prescribing pain pills is very common in the hospitals. From 1999 to 2007 the number of patients who died because of the pain pills they received tripled according to the Centers for Disease Control and Prevention. Drugs such as methadone, hydrocodone, and oxycodone have surpassed cocaine and heroin as the main cause of fatal overdoses.

Reasons for the prescriptions

Robert J. Friedman, M.D., a neurologist and pain specialist at the Palm Beach–based Headache & Pain Center stated that the pain medications are not bad. In fact, when they are used in the proper manner, they can make a huge difference, as it is the only way in which people who have certain pains can take care of their problems. In case they are taken in excess and in combination with other drugs, they can be deadly. The problem is when people combine short and long acting painkillers. The long term ones might take hours until they stop the pain. In Mable’s case, the time between doctors prescribed the second and third dose was too small, as other drugs were still present in her body.

Robert J. Friedman, M.D., a neurologist and pain specialist at the Palm Beach–based Headache & Pain Center stated that the main problem is the fact that too many doctors believe that the patients should be completely pain free, and as a result they give them too many painkillers. In case the short acting painkillers are not effective very fast, they offer them another dose, and so on. There are also numerous cases when patients receive painkillers even though they do not need them at all.

Related posts:

Leave a Comment

Powered by themekiller.com anime4online.com animextoon.com apk4phone.com tengag.com moviekillers.com